Welcome to College Confidential!

The leading college-bound community on the web

Sign Up For Free

Join for FREE, and start talking with other members, weighing in on community discussions, and more.

Also, by registering and logging in you'll see fewer ads and pesky welcome messages (like this one!)

As a CC member, you can:

  • Reply to threads, and start your own.
  • Post reviews of your campus visits.
  • Find hundreds of pages of informative articles.
  • Search from over 3 million scholarships.

Osteoporosis - what to do?

2456

Replies to: Osteoporosis - what to do?

  • MaineLonghornMaineLonghorn Super Moderator Posts: 39,282 Super Moderator
    Somehow I've gotten a half inch taller over the past few years. It's very odd.
  • VeryHappyVeryHappy Registered User Posts: 18,577 Senior Member
    There are some very good meds out there now. Both Prolia and Forteo are game changers. Before they came along, it was Foxomax or Boniva, or a wish and a prayer. The two injectibles really make a difference, and they're working on new stuff all the time.
  • thumper1thumper1 Registered User Posts: 76,070 Senior Member
    No side effects to the injectibles? @VeryHappy
  • b1ggreencab1ggreenca Registered User Posts: 535 Member
    There are a lot of bad potential side effects to the injectibles, but we have to weigh the bad "side effects" of osteoporosis against them. My mother, who is 84 and whose osteoporosis is bad, took a lot of convincing before she would agree to take the Prolia shot, but I'm so glad she did, and so far, fingers crossed, no problems.
  • thumper1thumper1 Registered User Posts: 76,070 Senior Member
    What are the bad side effects? Same as Fosamax? Or what?
  • VeryHappyVeryHappy Registered User Posts: 18,577 Senior Member
    edited December 2018
    No side effects that I've noted. Sore at the injection site for a day, but that's nothing. To find possible side effects, one can look here, I suppose, if one is of that ilk: https://www.rxlist.com/prolia-side-effects-drug-center.htm

    I'm taking this stuff before I shrink terribly or get a dowager's hump. Why wait?
  • MomofWildChildMomofWildChild Registered User Posts: 22,684 Senior Member
    Prolia has a pretty high incidence of muscle aches and muscle weakness. I had one shot and said no more. I did 2 years of Forteo with no real side effects, but it is an expensive daily injection. I got some drug company money from Vanderbilt for mine.

    I had 3 very bad falls in October- November on very hard surfaces and didn’t break anything. My doctor was impressed and gave me a year to wait out the next great drug that is still in the FDA approval process. My doc is a real expert and also very practical. She said you really can’t tell how strong your bones are from the density test. You would have to drill in and take a sample.
  • kelsmomkelsmom Registered User Posts: 15,487 Senior Member
    @thumper, there is a really bad jaw condition associated with Fosamax. I think you were wise to stop taking it given your pain.

    I have not lost any height, but the scan showed loss of density since my scan 3 years ago. I think the fact that I have not lost height is a good sign.

    I am going to schedule a visit with my PCP or her PA, who is really good. I want to put together a plan for this. I am not ready to jump into meds without very careful consideration. I have not gone to an endocrinologist for my Hashimoto’s for many years, since it has been so very long that I have had it & it seems under control. However, maybe I should consider scheduling an appointment with one now that I am apparently an old lady. I don’t feel like one, though, which is why this has thrown me for a loop.
  • kelsmomkelsmom Registered User Posts: 15,487 Senior Member
    @MomofWildChild, I had a really bad fall when I went luging last winter. I didn’t break anything, and I really thought that meant I had strong bones. I banged my hip really hard. I like the way your doctor thinks.
  • ucbalumnusucbalumnus Registered User Posts: 76,634 Senior Member
    edited December 2018
    What about your vitamin D level? I don’t think vitamin D3 could reverse osteoporosis but it is important to have adequate amount daily for healthy bones, more important than calcium supplements I believe.

    Vitamin D is necessary to help your body use calcium in your diet, among other things.

    The usual source of vitamin D is sun exposure on your skin (it take much less than the amount that would cause sunburn). Food sources are fairly limited, like some fatty fish, egg yolks, liver, and vitamin-D-fortified foods.
  • MarianMarian Registered User Posts: 13,218 Senior Member
    I took Fosamax without any problems for a little more than 5 years, and then my doctor stopped it because of the recommendation that you only take it for 5 years.

    Recently -- about 3 years later -- she put me back on Fosamax. Again, I have no complaints.

    If the likelihood of major adverse events from Fosamax exceeded the likelihood of benefits, I doubt the stuff would still be on the market. I'm not saying that some people don't have problems -- obviously, they do. But the odds must be in the patient's favor.
  • MomofWildChildMomofWildChild Registered User Posts: 22,684 Senior Member
    The Fosamax class of drugs is bad, in my opinion. I personally know 2 people who have had the jaw problem and one was so severe the woman could only drink nutrition through a straw for months. I had a very close friend and top marathon runner older than me (now deceased) who stepped off a curb while on Fosamax and had the femur fracture that is another risk of the drug. It was quite serious. My doc will put people on the bisphosphonates with careful monitoring, but she totally understood my refusal to go back on them (I took them briefly before I understood how the risks were swept under the table by the drug companies).

    As many of you know, I am a distance runner and, theoretically, do everything possible for my bones. None of it has helped significantly. There is a huge genetic component to osteoporosis and body build also has a lot to do with it. I do take a lot of calcium and vitamin D, but my numbers get a little worse every two years when I test. I think the longer you can avoid taking stuff, the better off you are. It was my orthopedist who wanted me to do the Forteo because I had a small stress fracture from running (not necessarily related to bone density at all) and he felt with my athletics, I was at risk for some breaks.
  • beermebeerme Registered User Posts: 871 Member
    Don't forget there are foods that leach calcium from your body.
    Looking to boost calcium into your diet is great but don't forget you are losing calcium by eating these foods indiscriminately...consult your nutritionist for advice...
    https://www.everydayhealth.com/osteoporosis-pictures/bad-for-your-bones-foods.aspx#10
  • thumper1thumper1 Registered User Posts: 76,070 Senior Member
    The jaw issue was huge. I could barely chew mashed potatoes. Biting down was impossible, and chewing something like a piece of meat...impossible. My doctor and dentist both thought I was nuts...but I flatly refused to continue taking the Fosamax. It didn’t take long for all of this to go back to normal.

    When I then pointed out to these docs that my jaw pain was gone...they THEN agreed it was a problem. Sheesh.

    @MomofWildChild I think I’ll wait too.

    My PCP didn’t even order bone density testing this year because she knows I won’t take the drugs.
  • Midwest67Midwest67 Registered User Posts: 2,771 Senior Member
    MOWC wrote: "...I had a very close friend and top marathon runner older than me (now deceased) who stepped off a curb while on Fosamax and had the femur fracture that is another risk of the drug...."

    Ditto. This happened to a woman in our hiking club.
Sign In or Register to comment.